Format

Send to

Choose Destination
Ann Intern Med. 1992 Jul 15;117(2):129-32.

Hepatitis after germander (Teucrium chamaedrys) administration: another instance of herbal medicine hepatotoxicity.

Author information

1
Service des Maladies de l'Appareil Digestif, Hôpital Saint-Eloi, Montpellier, France.

Abstract

OBJECTIVE:

To show that germander (Teucrium chamaedrys), an herbal medicine used to facilitate weight loss, may be hepatotoxic and to delineate the nature of the injury.

DESIGN:

Retrospective study.

SETTING:

Liver units of several centers in the French Network of Pharmacovigilance.

PATIENTS:

Seven patients who developed hepatitis after germander administration and who had no other cause of liver injury.

MEASUREMENTS:

Clinical examination, liver function tests, various serologic tests, ultrasonography, and histologic study.

RESULTS:

Hepatitis characterized by jaundice and a marked increase in serum aminotransferase levels occurred 3 to 18 weeks after germander administration. Liver biopsy specimens in three patients showed hepatocyte necrosis. After discontinuing treatment with germander, jaundice disappeared within 8 weeks and recovery was complete in 1.5 to 6 months. In three cases, germander readministration was followed by the prompt recurrence of hepatitis.

CONCLUSION:

Germander may be hepatotoxic, which supports the view that herbal medicines are not always as safe as generally assumed.

PMID:
1605427
DOI:
10.7326/0003-4819-117-2-129
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center